Tag Archives: FDA

Drug Safety Alert: Acetaminophen

In August, the U.S. Food and Drug Administration (FDA) notified healthcare professionals and patients that acetaminophen has been associated with a risk of rare but serious skin reactions. Acetaminophen is commonly used to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) products. These reactions, known as Stevens-Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis, can be fatal and can occur with first-time use or at any time it is taken. This new information resulted from a review of the FDA Adverse Event Reporting System database and the medical literature to evaluate cases of serious skin reactions associated with acetaminophen. It is difficult to determine how frequently these reactions occur, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the length of time that the drug has been on the market; however, it is likely that these events occur rarely.

Access the complete MedWatch Safety Alert, including a link to the Consumer Update and Drug Safety Communication.

PDR Drug Alerts provides immediate, electronic delivery of safety information from the U.S. Food and Drug Administration. Society of Critical Care Medicine members can sign up to receive complimentary alerts as well as updates reflecting labeling changes.

HES Solutions Warrant Additional Box Warning

The U.S. Food and Drug Administration (FDA) has found data that indicate an increased risk of mortality and renal injury requiring renal replacement therapy in critically ill adult patients treated with hydroxyethyl starch (HES) solutions. HES solutions are used for the treatment of hypovolemia when plasma volume expansion is indicated. After a public workshop, the FDA concluded that HES solutions should not be used in this patient population, and a Boxed Warning to include the risk of mortality and severe renal injury is warranted. In addition, the FDA reviewed a meta-analysis of studies conducted in patients undergoing open heart surgery in association with cardiopulmonary bypass and determined that an additional warning about excessive bleeding was needed in the Warnings and Precautions Section of the package insert. The FDA has created a list of recommendations for patients and healthcare providers to consider before use of HES solutions.

PDR Drug Alerts provides immediate, electronic delivery of safety information from the U.S. Food and Drug Administration. Society of Critical Care Medicine members can sign up to receive complimentary alerts as well as updates reflecting labeling changes.